Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 54, NWS Pueblo, CO

July 5, 2009Alamosa County, Conejos County, Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2009, 1:08 PM MDT for Alamosa County, Conejos County, Rio Grande County, Colorado. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 1:08 PM MDT (19:08 UTC)
Expired
Jul 5, 2009, 1:18 PM MDT
In force
10 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Alamosa County, CO, Conejos County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 051908
SVRPUB
COC003-021-105-052015-
/O.NEW.KPUB.SV.W.0054.090705T1908Z-090705T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
108 PM MDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  EASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
  EXTREME SOUTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 215 PM MDT...

* AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF CAPULIN...OR ABOUT 17 MILES SOUTHWEST OF ALAMOSA...AND WAS
  MOVING TOWARD THE SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAPULIN.
  LA JARA.
  SANFORD.
  ROMEO.
  MANASSA.

AT 101 PM A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZED HAIL 
4 NORTH NORTHWEST OF CAPULIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3728 10577 3708 10604 3733 10628 3741 10610
TIME...MOT...LOC 1908Z 318DEG 9KT 3734 10615

$$
1 follow-up statement
000 
WWUS55 KPUB 051918
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
118 PM MDT SUN JUL 5 2009

COC003-021-105-051929-
/O.CAN.KPUB.SV.W.0054.000000T0000Z-090705T2015Z/
ALAMOSA CO-RIO GRANDE CO-CONEJOS CO-
118 PM MDT SUN JUL 5 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
CONEJOS...EXTREME SOUTHEASTERN RIO GRANDE AND EXTREME SOUTHWESTERN
ALAMOSA COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3728 10577 3708 10604 3733 10628 3741 10610
TIME...MOT...LOC 1919Z 318DEG 9KT 3732 10613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:53 AM MDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 4:53 AM MDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
453 AM MDT SUN JUL 5 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...ANOTHER ROUND OF THUNDERSTORMS...A FEW POSSIBLY SEVERE...

ALL THE INGREDIENTS FOR THUNDERSTORMS ARE THERE AGAIN TODAY...DEEP
MOISTURE...INSTABILITY AND TRIGGERS.  ATMOSPHERE REMAINS UNSTABLE
ACROSS SOUTHERN COLORADO EVEN AT THIS LATE HOUR...WITH THUNDERSTORMS
STILL TRACKING EAST ACROSS NORTHERN PORTIONS OF FREMONT COUNTY AND
SOUTHERN PORTIONS OF LAS ANIMAS COUNTY. A FEW LOCATIONS...INCLUDING
THE COLORADO SPRINGS AIRPORT AND CUCHARA RAWS...RECEIVED OVER AN
INCH OF RAIN YESTERDAY AFTERNOON AND EVENING.  SO...AMOUNTS WERE
PLENTIFUL AND THE GROUND WAS SATURATED IN SOME AREAS.

MODEL GENERATED SOUNDINGS FOR TODAY ARE REFLECTIVE OF WHAT IS
HAPPENING RIGHT NOW.  THAT IS...CONVECTION SHOULD FIRE
READILY...WITH LITTLE CIN TO OVERCOME.  THE 06Z NAM12 MODEL
SOUNDINGS FOR TODAY AT KCOS AND KPUB INDICATE THE 1ST ROUND OF
CONVECTION WILL FIRE BY AROUND 10 AM.  AFTER THAT...IT LOOKS LIKE
ADDITIONAL ROUNDS OF CONVECTION WILL FIRE INTERMITTENTLY THROUGHOUT
THE REST OF THE DAY.  THE FACT THAT STORMS WILL FIRE
FREQUENTLY...WITH LITTLE CIN TO OVERCOME...SHOULD PREVENT CAPES FROM
BECOMING TOO HIGH AT ANY ONE TIME...THUS REDUCING THE SEVERE
THREAT.  ALSO...SHEARS ARE MARGINAL AT BEST MOST OF THE DAY WHICH
SHOULD LIMIT SEVERE POTENTIAL.  HOWEVER...0-6KM BULK SHEAR VALUES DO
EDGE UP FROM 20-30 KNOTS MOST OF THE DAY TO MORE LIKE 30-40 KNOTS BY
THIS EVENING.  THIS MAY INCREASE THE THREAT FOR ROTATING STORMS
AND...THUS...THE SEVERE POTENTIAL AS WE HEAD INTO THE EVENING
HOURS.

PRIMARY THREATS FROM STORMS THAT DEVELOP TODAY INCLUDE
LIGHTNING...HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND FLOODING.  WITH SURFACE DEWPOINTS IN THE MID 50S TO MID
60S ACROSS THE LOWER ELEVATIONS...LCLS WILL BE LOW...AND THE
TRANSFER OF RAIN TO THE SURFACE WILL BE VERY EFFICIENT TODAY.

THUNDERSTORMS SHOULD GENERALLY DIMINISH DURING THE EVENING HOURS AS
THEY TYPICALLY DO.  MODELS GENERALLY INDICATE THIS TO BE THE CASE
EXCEPT FOR A FEW LATE NIGHT STRAGGLERS. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY...HIGH PRESSURE STARTS TO BUILD INTO THE DESERT SW ON
MONDAY...BUT IS SITUATED SUCH THAT COLORADO IS STILL ON THE EASTERN
SIDE OF THE RIDGE AXIS. THIS MEANS NW FLOW ALOFT ACROSS THE STATE
AND THE POTENTIAL FOR A FORECAST UPPER DISTURBANCE TO INTERACT WITH
RESIDUAL LLVL MOISTURE MON AFTN AND EVE. AT THIS TIME CONVECTION
LOOKS TO BE ISOLATED...THOUGH NAM SUGGESTS AROUND 1500 J/KG OF CAPE
AND 40 KTS OF 0-6 KM SHEAR RIGHT ALONG THE CO/KS BORDER. TEMPS ARE
EXPECTED TO WARM INTO THE LOWER 90S ACROSS THE PLAINS...AND IF
ENOUGH SOLAR INSOLATION IS REALIZED...ONE OR TWO SEVERE STORMS
ACROSS THE FAR EAST IS POSSIBLE.

TUESDAY THROUGH SATURDAY...GFS AND ECMWF MODELS ARE IN VERY CLOSE
AGREEMENT ON THE EXTENDED SOLUTION. SIMPLY PUT...HIGH PRESSURE
BUILDS FIRMLY OVER AZ...NM AND TX...KEEPING COLORADO UNDER VERY WARM
SW FLOW ALOFT THRU FRI. MAINTAINED THE MENTION OF ISOLATED POPS FOR
THE MTS TUE AFTN AND EVE...BUT DRIED OUT ALL AREAS FOR WED AND THEN
ISOLATED POPS FOR THE MTS ONCE AGAIN STARTING THU. LATEST NUMERICAL
GUIDANCE STILL PUSHING 100 DEG TEMPS FOR THE LOWER ARKANSAS RIVER
VALLEY TUE THRU FRI. ON SAT THE RIDGE FLATTENS OUT SLIGHTLY...
INCREASING THE CHANCE OF AN UPPER DISTURBANCE ROLLING ACROSS WY
AND CO. MOORE

&&

.AVIATION...
AVIATION CONCERNS TODAY ARE SIMILAR TO THOSE EXPERIENCED YESTERDAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE LOCAL LIFR CONDITIONS DUE TO LOW CIGS AND POOR VSBYS IN
HEAVY PRECIPITATION. PRIMARY THREATS FROM STORMS TODAY ARE
EXPECTED TO BE LIGHTNING...HAIL UP TO 1 INCH DIAMETER...WIND GUSTS
TO 60 MPH...AND LOCAL FLOODING. CONVECTIVE WINDOW SHOULD GENERALLY
BE 16Z-04Z...WITH A FEW ISOLATED STORMS OUTSIDE OF THAT WINDOW. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Jul 5, 11:46 AM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SUN JUL 5 2009

COZ058>089-093>099-061800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. THUNDERSTORMS HAVE ALREADY
BEGUN ACROSS THE MOUNTAIN AREAS AND WILL SPREAD INTO THE I-25
CORRIDOR BETWEEN NOON AND 1 PM. LOCALLY HEAVY RAIN...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS WITH THUNDERSTORMS TODAY. HOWEVER...A FEW STORMS COULD BECOME
SEVERE ACROSS THE SOUTHEAST MOUNTAINS AND INTERSTATE 25
CORRIDOR...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS
UP TO 60 MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THE
STRONGER STORMS AS WELL...ESPECIALLY IF THEY OCCUR OVER AREAS
WHICH RECEIVED HEAVY RAINFALL YESTERDAY.

MOST THUNDERSTORM ACTIVITY WILL DIMINISH BY 9 PM...ALTHOUGH
A FEW THUNDERSTORMS COULD PERSIST PAST MIDNIGHT ACROSS THE
SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA...MAINLY OVER
THE HIGHER TERRAIN...EACH AFTERNOON AND EVENING SAVE FOR
WEDNESDAY. THE MAIN THREATS WILL BE HAIL UNDER 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS.

31/77

In the hours before

Special weather statement, Jul 5, 12:44 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 PM MDT SUN JUL 5 2009

COZ067-068-070-071-051915-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAN
JUAN MOUNTAINS ABOVE 10000 FT-SOUTHERN SAN LUIS VALLEY-UPPER RIO
GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
1244 PM MDT SUN JUL 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO
  NORTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF CAPULIN...OR 17 MILES WEST OF
ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPEN COUNTRY AROUND 12 MILES SOUTH OF MONTE VISTA.
  CAPULIN.
  LA JARA.
  BOUNTIFUL.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 5, 12:54 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1254 PM MDT SUN JUL 5 2009

COZ074-088-051930-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
1254 PM MDT SUN JUL 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF COKEDALE...OR 9 MILES SOUTHWEST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL LAS ANIMAS COUNTY SOUTH OF HIGHWAY 12 AND ALONG AND WEST OF
I-25 SOUTH OF TRINIDAD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 5, 1:08 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
108 PM MDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             4 NNW CAPULIN           37.34N 106.15W
07/05/2009  M1.00 INCH       CONEJOS            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:41 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Jul 5, 1:45 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo60 min
Jul 5, 2:39 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo51 min
Jul 5, 2:45 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo60 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas40 min
Jul 5, 5:39 PM MDTAreal Flood AdvisoryPUBBent, Las Animas, Otero, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.